Kansas, 2003

Tornado and Hail in Kansas, May 4, 2003

May 4, 2003 · NWS DDC · 14 events in 6 counties and zones

12 hail, 1 tornado, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 1:37 PM CST, 22 minutes earlier.

Area forecast discussion, May 4, 1:37 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY GUIDANCE NUMBERS
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SUN MAY  4 2003

DAYS 1-2...
5H -20C TROF CROSSING WESTERN KS THIS AFTERNOON PROVIDING ENOUGH
INSTAB FOR TSRA TO DEVELOP ALONG A TONGUE ON MOISTURE BEHIND AN
APPROACHING COLD FRONT. W/V EXTRAPOLATION AND RUC SHOWING THIS WILL
BE MOVING EAST OF OUR AREA BY 00Z. UNTIL THEN WILL INSERT SMALL POPS
FOR TSRA IN OUR NW CWA WHERE BEST INSTAB AND LIFT IS PROGGED. ONCE
THIS WAVE MOVES EAST OF THE AREA THE SFC LOW OVER NC KS/SC NE WILL
MOVE EAST AND THE COLD FRONT IN OUR CWA AT 18Z WILL SLIDE SOUTH INTO
OK. THIS SHOULD ALLOW THE SFC GRADIENT TO WEAKEN. WINDS WILL SUBSIDE
OVERNIGHT INTO THE 10 TO 15 MPH RANGE. WILL THEREFORE LOWER TEMPS A
FEW DEGREES, ESPECIALLY IN THE WEST WHERE THE LOWER DWPTS ARE
PROGGED.

NW/W FLOW PRESENT FROM SFC-7H LVL ON MONDAY SO GIVEN ABUNDANT
SUNSHINE AND DOWNSLOPE FLOW WILL BAS TEMPS ON 7H TEMPS PLUS A FEW
DEGREES FOR SUPER. COLD FRONT THEN SLIDES ACROSS WESTERN KS MONDAY
NIGHT SO WILL DROP TEMPS APPROX 10F. AS FOR OVERNIGHT TEMPS WINDS
TONIGHT AND CLOUD COVER TOMORROW NIGHT MAKING GUIDANCE NUMBERS LOOK
REASONABLE.

DAYS 3-7...
WILL CONTINUE WITH ADVERTISED THUNDER MAINLY DURING THE AFTERNOON
WITH SOME SHORTWAVE TROUGHS ON WEDNESDAY, THURSDAY, AND SATURDAY. ON
WEDNESDAY A WARM FRONT IS JUST SOUTH OF AREA AND WITH WAVE SOME
ISOLATED ELEVATED THUNDER IS POSSIBLE NORTH OF THE WARM FRONT. THEN
THE WARM FRONT MOVES INTO SOUTHWEST KANSAS ON THURSDAY WITH 80S
EXCEPT FOR NORTHEAST AREA. A SLIGHT COOL DOWN COMES FRIDAY, FOLLOWED
BY A VERY WARM AIRMASS ON SATURDAY WITH PROGGED H85 TEMPS FROM 24C
TO 26C. THESE H85 TEMPS SHOULD YIELD MID TO UPPER 80S FOR HIGHS ON
SATURDAY. WILL ALSO HAVE A CHANCE FOR THUNDER IN WARM SECTOR AHEAD
OF SURFACE LOW. SUNDAY LOOKS TO HAVE ANOTHER COOL FRONT WITH TEMPS
FALLING BACK TO SEASONABLE NORMALS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 47 79 46 69 / 00 00 00 00
GCK 44 78 44 68 / 20 00 00 00
EHA 42 77 43 68 / 00 00 00 00
LBL 45 79 45 69 / 00 00 00 00
HYS 48 78 44 70 / 30 00 00 00
P28 50 81 49 74 / 00 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, May 4, 4:00 AM CST, 9 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

15

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 high wind. Local standard time, as filed.

Tornado, Scott

When
May 4, 1:59 PM CST
Where
Scott County, 14 mi NW of Scott City
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -101.083

Brief landspout was very weak.

Hail, Scott

When
May 4, 2:15 PM CST
Where
Scott County, 14 mi NW of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -101.083

Hail, Scott

When
May 4, 2:17 PM CST
Where
Scott County, 13 mi NW of Scott City
Measured
0.88 in hail
Reported by
AIRPLANE PILOT
Coordinates
38.617, -101.067

Hail, Scott

When
May 4, 2:25 PM CST
Where
Scott County, 14 mi WNW of Scott City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -101.133

Hail, Trego

When
May 4, 2:40 PM CST
Where
Trego County, 12 mi SW of Trego Center
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -100.050

Hail, Trego

When
May 4, 2:48 PM CST
Where
Trego County, 12 mi SW of Trego Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -100.050

Hail, Trego

When
May 4, 2:50 PM CST
Where
Trego County, 16 mi SW of Trego Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -100.117

High Wind, Hamilton

When
May 4, 2:56 PM CST
Where
Hamilton forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Power pole blown down.

Hail, Ness

When
May 4, 3:05 PM CST
Where
Ness County, 4 mi N of Arnold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -100.050

Hail, Ness

When
May 4, 3:27 PM CST
Where
Ness County, 5 mi SW of Ness City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.967

Hail, Ness

When
May 4, 3:28 PM CST
Where
Ness County, 2 mi S of Ness City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -99.900

Hail, Ellis

When
May 4, 3:46 PM CST
Where
Ellis County, 11 mi NE of Hays
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -99.167

Hail, Trego

When
May 4, 4:00 PM CST
Where
Trego County, 4 mi S of Riga
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -99.633

Hail, Finney

When
May 4, 4:15 PM CST
Where
Finney County, 7 mi NE of Garden City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -100.783

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360241, 5360242, 5360243, 5360244, 5360245, 5360246, 5360247, 5360248, 5360249, 5360250, 5360251, 5360252, 5360253, 5360254.